Show simple item record

dc.contributor.authorHarvey, Emily
dc.contributor.authorHeys, Jeffrey J.
dc.contributor.authorGedeon, Tomas
dc.identifier.citationHarvey, Emily, Jeffrey Heys, and Tomáš Gedeon. "Quantifying the effects of the division of labor in metabolic pathways." Journal of theoretical biology 360 (2014):222-242. 10.1016/j.jtbi.2014.07.011en_US
dc.description.abstractDivision of labor is commonly observed in nature. There are several theories that suggest diversification in a microbial community may enhance stability and robustness, decrease concentration of inhibitory intermediates, and increase efficiency. Theoretical studies to date have focused on proving when the stable co-existence of multiple strains occurs, but have not investigated the productivity or biomass production of these systems when compared to a single ‘super microbe’ which has the same metabolic capacity. In this work we prove that if there is no change in the growth kinetics or yield of the metabolic pathways when the metabolism is specialised into two separate microbes, the biomass (and productivity) of a binary consortia system is always less than that of the equivalent monoculture. Using a specific example of Escherichia coli growing on a glucose substrate, we find that increasing the growth rates or substrate affinities of the pathways is not sufficient to explain the experimentally observed productivity increase in a community. An increase in pathway efficiency (yield) in specialised organisms provides the best explanation of the observed increase in productivity.en_US
dc.subjectApplied mathematicsen_US
dc.titleQuantifying the effects of the division of labor in metabolic pathwaysen_US
mus.citation.journaltitleJournal of Theoretical Biologyen_US
mus.identifier.categoryLife Sciences & Earth Sciencesen_US
mus.identifier.categoryPhysics & Mathematicsen_US
mus.relation.collegeCollege of Engineeringen_US
mus.relation.collegeCollege of Letters & Sciencesen_US
mus.relation.departmentChemical & Biological Engineering.en_US
mus.relation.departmentMathematical Sciences.en_US
mus.relation.universityMontana State University - Bozemanen_US
mus.contributor.orcidGedeon, Tomas|0000-0001-5555-6741en_US

Files in this item


This item appears in the following Collection(s)

Show simple item record

MSU uses DSpace software, copyright © 2002-2017  Duraspace. For library collections that are not accessible, we are committed to providing reasonable accommodations and timely access to users with disabilities. For assistance, please submit an accessibility request for library material.